Alert archive / North Dakota / Flash Flood Warnings in 2009

Flash Flood Warning 9, NWS Bismarck, ND

June 26, 2009Ward County, North Dakota

NWS Bismarck, ND issued this flash flood warning at Jun 26, 2009, 8:49 PM CDT for Ward County, North Dakota. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 26, 2009, 8:49 PM CDT (01:49 UTC)
Expired
Jun 27, 2009, 12:00 AM CDT
In force
3 hr
Issued by
NWS Bismarck, ND
Area
Storm-based polygon
Flood severity
None

County Ward County, ND

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 00:00Z, 1.8 hours before the alert went out and 166 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 00:00Z on 2009-06-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1750 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 00:00Z on 2009-06-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 43 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1750 J/kg
Mixed-layer CIN
-32 J/kg
Mixed-layer LCL
1586 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
43 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.3
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KBIS 270149
FFWBIS
NDC101-270500-
/O.NEW.KBIS.FF.W.0009.090627T0149Z-090627T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE BISMARCK ND
849 PM CDT FRI JUN 26 2009

THE NATIONAL WEATHER SERVICE IN BISMARCK HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL WARD COUNTY IN NORTH CENTRAL NORTH DAKOTA...
  THIS INCLUDES THE CITY OF MINOT...

* UNTIL MIDNIGHT CDT

* AT 848 PM CDT...THE PUBLIC REPORTED FLASH FLOODING ACROSS THE
  CITY OF MINOT. NUMEROUS STREETS ARE FLOODING AS WELL AS WATER 
  OVERFLOWING CURBS AND FLOWING INTO YARDS. 

* SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MINOT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...URBAN AREAS...HIGHWAYS...STREETS AND UNDERPASSES
AS WELL AS OTHER DRAINAGE AREAS AND LOW LYING SPOTS.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. DO
NOT ENTER THE WATER. TURN AROUND AND MOVE UP TO HIGHER GROUND TO
ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN
WATER BEGINS RISING.

&&

LAT...LON 4826 10123 4814 10124 4812 10138 4827 10137

$$

HEINERT
1 follow-up statement
054 
WGUS73 KBIS 270506
FFSBIS

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE BISMARCK ND
1206 AM CDT SAT JUN 27 2009

NDC101-270519-
/O.EXP.KBIS.FF.W.0009.000000T0000Z-090627T0500Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WARD ND-
1206 AM CDT SAT JUN 27 2009

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL WARD COUNTY
HAS BEEN ALLOWED TO EXPIRE...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. SOME 
UNDERPASSES REMAIN FLOODED HOWEVER. AS A RESULT THE FLASH FLOOD
WARNING HAS BEEN REPLACED BY AN URBAN AND SMALL STRAM FLOOD ADVISORY 
THROUGH 6 AM CDT. 

LAT...LON 4826 10123 4814 10124 4812 10138 4827 10137

$$

ABELING

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Bismarck, ND wrote its last area forecast discussion before this flash flood warning went out at Jun 26, 4:20 AM CDT, 16 hours 29 minutes earlier.

Area forecast discussion, Jun 26, 4:20 AM CDT, 16 hours 29 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BISMARCK ND
420 AM CDT FRI JUN 26 2009

.SHORT TERM...TODAY THROUGH SUNDAY NIGHT
AT 3 AM CDT THIS MORNING A SURFACE TROUGH HAS MOVED INTO WESTERN
NORTH DAKOTA. THE TROUGH IS FORECAST TO MOVE SLOWLY EAST...TO
CENTRAL NORTH DAKOTA BY EARLY AFTERNOON...AND TO THE RED RIVER
VALLEY BY MIDNIGHT. SCATTERED SHOWERS AND THUNDERSTORMS CONTINUE
TO DEVELOP IN THE NORTHWEST AND NORTH CENTRAL WITH ISOLATED
DEVELOPMENT ELSEWHERE AND ARE LIKELY TO PERSIST THROUGH THE
MORNING WITH INCREASED DEVELOPMENT IN THE AFTERNOON. THE NAM AND
GFS BOTH SHOW HIGH PRECIPITABLE WATER AND A K INDEX 35 OR HIGHER
ACROSS CENTRAL NORTH DAKOTA THIS AFTERNOON AND EVENING...LEADING
TO POTENTIAL FOR HEAVY RAIN FROM THUNDERSTORMS. THE GFS INDICATES
700 MB WINDS OF 10 TO 15 KTS AND THE LAYER STORM MOTION WINDS ARE
EQUALLY LIGHT INDICATING SLOW MOVING THUNDERSTORMS.
CONSEQUENTLY...WILL ISSUE A FLASH FLOOD WATCH FOR CENTRAL AND
PARTS OF NORTH CENTRAL NORTH DAKOTA. IN ADDITION...APPEARS THAT
STRONG CAPE WITH LITTLE CIN POINTS TOWARD POTENTIALLY SEVERE
THUNDERSTORMS. COLD ADVECTION BEHIND THE TROUGH TONIGHT INTO
SATURDAY WILL COOL THE TEMPS BUT COULD SEE SOME THUNDERSHOWERS IN
THE AFTERNOON DUE TO CONVECTION IN THE COOLER AIRMASS. RIDGING
ALOFT WILL KEEP SATURDAY NIGHT AND SUNDAY DRY.

.LONG TERM...MONDAY THROUGH THURSDAY...
EXTENDED PERIOD WILL BEGIN WITH UPPER LOWS OVER WESTERN CANADA AND
THE GREAT LAKES ON MONDAY. THIS WILL RESULT IN A FRONTAL SYSTEM
PASSAGE MONDAY NIGHT AND TUESDAY ASSOCIATED WITH THE WESTERN
CANADIAN UPPER LOW. TRAILING COLD FRONT EXPECTED TO BE THE FOCUS FOR
SCATTERED THUNDERSTORMS INTO TUESDAY AND TUESDAY NIGHT. MAIN
DYNAMICS NORTH OF THE REGION BUT RELATIVELY STRONG MID LEVEL FLOW
SHOULD BE SUFFICIENT FOR WIDELY SCATTERED SHOWERS AND
THUNDERSTORMS.

.AVIATION...VFR CONDITIONS WILL PREVAIL ACROSS ALL TAF SITES FRIDAY
MORNING. AT 12Z...A COLD FRONT IS FORECAST TO EXTEND FROM MANITOBA
ACROSS NORTHWEST NORTH DAKOTA INTO SOUTHEAST MONTANA. THIS FRONT
WILL MOVE SLOWLY EAST TODAY AND WILL BE THE FOCUS FOR THUNDERSTORMS
ACROSS MAINLY CENTRAL AND EASTERN NORTH DAKOTA. ABUNDANT LOW LEVEL
MOISTURE AND SLOW MOVING FRONTAL SYSTEM WILL MAKE HEAVY RAIN A
POSSIBILITY. THIS THREAT WILL OCCUR OVER CENTRAL AND EASTERN NORTH
DAKOTA AFTER 4 PM CDT THIS AFTERNOON AND OVERNIGHT. UNTIL THEN THE
EARLY PERIOD OF THE TAFS WILL BE VFR WITH WIDELY SCATTERED
THUNDERSTORMS MAINLY ACROSS THE NORTH.

&&

.BIS WATCHES/WARNINGS/ADVISORIES...
FLASH FLOOD WATCH FROM THIS AFTERNOON THROUGH SATURDAY MORNING
FOR NDZ005-013-022-023-025-034>037-042-045>048-050-051.

&&

TSW/WAA
Hazardous weather outlook, Jun 26, 7:24 PM CDT, 1 hour 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BISMARCK ND
724 PM CDT FRI JUN 26 2009

NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-280030-
DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD-
MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS-
FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER-
STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN-
LA MOURE-MCINTOSH-DICKEY-
724 PM CDT FRI JUN 26 2009 /624 PM MDT FRI JUN 26 2009/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
NORTH DAKOTA...NORTHWEST NORTH DAKOTA...SOUTH CENTRAL NORTH
DAKOTA...SOUTHEAST NORTH DAKOTA AND SOUTHWEST NORTH DAKOTA.

.DAY ONE...TONIGHT

A SEVERE THUNDERSTORM WATCH AND TORNADO WATCH ARE IN EFFECT FOR
ALL BUT EXTREME WESTERN NORTH DAKOTA TONIGHT. A FLASH FLOOD WATCH
IS ALSO IN EFFECT UNTIL EARLY SATURDAY. NUMEROUS SEVERE
THUNDERSTORMS WILL CONTINUE TO AFFECT THE AREA FRIDAY NIGHT WITH
LARGE HAIL...STRONG WINDS AND TORNADOES POSSIBLE. HEAVY RAINFALL
WILL OCCUR WITH THESE STORMS. STAY TUNED TO LOCAL MEDIA OUTLETS
AND NOAA WEATHER RADIO FOR THE LATEST WARNINGS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF SHOWERS AND THUNDERSTORMS SATURDAY AND AGAIN
TUESDAY AND WEDNESDAY.

SAVADEL

In the hours before

Local storm report, Jun 26, 7:48 PM CDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
748 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     HAIL             5 SE TURTLE LAKE        47.48N 100.81W
06/26/2009  E1.00 INCH       MCLEAN             ND   TRAINED SPOTTER

&&

ASCHLAG
Local storm report, Jun 26, 7:51 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
751 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     TSTM WND GST     5 SSE GLEN ULLIN        46.75N 101.77W
06/26/2009  E60 MPH          MORTON             ND   TRAINED SPOTTER

            60 MPH ESTIMATED WIND GUST. HALF AN INCH OF RAIN.

&&

ASCHLAG
Local storm report, Jun 26, 7:54 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
754 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     TSTM WND GST     FORT STEVENSON STATE PA 47.60N 101.42W
06/26/2009  E60 MPH          MCLEAN             ND   TRAINED SPOTTER

            60 MPH ESTIMATED WIND GUST.VISIBILITY LESS THAN 100 FEET.

&&

ASCHLAG
Local storm report, Jun 26, 7:57 PM CDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
757 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0750 PM     FUNNEL CLOUD     15 W MANDAN             46.83N 101.21W
06/26/2009                   MORTON             ND   PUBLIC

&&

ASCHLAG
Local storm report, Jun 26, 8:43 PM CDT, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
843 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0748 PM     HAIL             6 W TURTLE LAKE         47.52N 101.02W
06/26/2009  E2.75 INCH       MCLEAN             ND   PUBLIC

&&

ASCHLAG
Local storm report, Jun 26, 8:47 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BISMARCK ND
847 PM CDT FRI JUN 26 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0745 PM     TSTM WND GST     GARRISON                47.65N 101.42W
06/26/2009  E70 MPH          MCLEAN             ND   PUBLIC

            70 MPH ESTIMATED WIND GUST

&&

ASCHLAG

The office that day

Everything else NWS Bismarck, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 26, 7:12 PM CDTSevere Thunderstorm WarningBISGrant, Morton63 min
Jun 26, 7:17 PM CDTSevere Thunderstorm WarningBISMcLean, Mercer58 min
Jun 26, 7:22 PM CDTTornado WarningBISMorton23 min
Jun 26, 7:29 PM CDTTornado WarningBISMcLean, Sheridan46 min
Jun 26, 7:37 PM CDTSevere Thunderstorm WarningBISMcLean38 min
Jun 26, 7:43 PM CDTSevere Thunderstorm WarningBISBurleigh, Grant, Morton62 min
Jun 26, 7:55 PM CDTTornado WarningBISBurleigh, Morton35 min
Jun 26, 8:08 PM CDTSevere Thunderstorm WarningBISBurleigh, Emmons, Grant, Kidder, McHenry, McLean and 8 more52 min
Jun 26, 8:33 PM CDTAreal Flood AdvisoryBISWard3 hr
Jun 26, 8:33 PM CDTAreal Flood AdvisoryBISBurleigh, Morton3 hr
Jun 26, 8:46 PM CDTFlash Flood WarningBISBurleigh3 hr
Jun 26, 9:13 PM CDTFlash Flood WarningBISBurleigh, Kidder, Morton, Sheridan, Wells3 hr
Jun 26, 11:52 PM CDTAreal Flood AdvisoryBISBurleigh, Kidder, Morton, Sheridan, Wells6 hr
Jun 27, 12:00 AM CDTAreal Flood AdvisoryBISWard6 hr
Jun 27, 2:54 PM CDTSevere Thunderstorm WarningBISMcHenry36 min
Jun 27, 2:58 PM CDTSevere Thunderstorm WarningBISGrant, Morton, Sioux43 min
Jun 27, 3:15 PM CDTSevere Thunderstorm WarningBISRolette50 min

Nearby

Flash Flood Warnings in North Dakota, 2009Every flash flood warning in 2009

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.